Maine, 2004

Flooding in Maine, April 2 to 3, 2004

April 2 to 3, 2004 · NWS GYX · 4 events in 4 counties and zones

A slow moving cutoff low pressure system produced 3 to 5 inches of rain in extreme Southwest Maine. Rainfall began on Thursday, April 1, and continued through the morning of Friday, April 2.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A slow moving cutoff low pressure system produced 3 to 5 inches of rain in extreme Southwest Maine. Rainfall began on Thursday, April 1, and continued through the morning of Friday, April 2. Many small rivers and streams county wide experienced flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Apr 1, 9:00 PM EST, 3 hours earlier.

Area forecast discussion, Apr 1, 9:00 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
900 PM EST THU APR 1 2004

.DISCUSSION...CRNT RADAR SHOWS PERSISTENT HVY NW-SE ORIENTED BAND OF
PRECIP WHICH HAS BROUGHT IN EXCESS OF 4 INCHES QPF TO ROCKINGHAM
CNTY SLOWLY MVNG NEWRD.  WILL CONTU CRNT WRNGS FOR SERN NH.
OVR SWRN ME WHERE 24 HR QPF HAS BEEN ON THE ORDER OF 1/2 INCH OR LESS
WELL BE ABLE TO ABSORB QUITE A BIT MORE QPF SO ONLY CHANGE TO CRNT
FCST WILL BE TO ADD HVY AT TIMES TO CRNT FCST OVR SWRN ME.
NO OTHER CHANGES ANTCPTD ATTM.

.PREVIOUS DISCUSSION...ANOTHER SOGGY NIGHT FOR SOUTHERN NEW
ENGLAND...850 MB TEMPERATURE AND PRESSURE GRADIENT IN THE PROCESS OF
TIGHTENING OVER SOUTHERN NEW ENGLAND THIS AFTERNOON. MODELS
CONSISTENT IN KEEPING MAX RAINFALL AMOUNTS ACROSS EXTREME SOUTHERN
NEW HAMPSHIRE AND COASTAL SOUTHWEST MAINE...WITH THIS AREA OF LIFT
SHIFTING OFFSHORE OVERNIGHT. DOES NOT LOOK LIKE FLOODING WILL BE AN
ISSUE AT THIS TIME BUT WILL BE KEEPING A CLOSE EYE ON RIVERS IN
SOUTHERN NEW HAMPSHIRE OVERNIGHT. FOCUS OF MAIN PRECIP AREA CROSSES
SOUTHERN MAINE AND ADJACENT WATERS ON FRIDAY WITH A BREAK IN THE
ACTION MOVING IN FOR FRIDAY NIGHT THROUGH SATURDAY NIGHT.

IN FACT...SATURDAY NOT LOOKING TO BAD IN AREAS WHERE LOW LEVEL
MOISTURE BURNS OFF. NARROW AREA OF MID AND UPPER LEVEL DRYING WORKS
INTO THE AREA BETWEEN DEPARTING AND APPROACHING SHORTWAVES BUT HOW
MUCH IF ANY SUNSHINE IS ABLE TO BURN THROUGH STRATUS IS THE BIG
QUESTION. ONSHORE FLOW CUTS OFF BUT WEAK NORTHERLY FLOW WILL HAVE A
QUESTIONABLE IMPACT. ETA BUFKIT SHOWS THIS MOISTURE HANGING TUFF
THROUGH THE DAY AND HAVE SHADED THE FORECAST TOWARD THIS SOLUTION.
HAVE ALSO REMOVED MENTION OF PRECIP.

STILL LOOKING LIKE A WET SNOW EVENT FOR SUN/MON BUT SOME RUN TO RUN
DIFFS STILL SHOWING UP SO STICKING WITH CHC POPS FOR THE BEGINNING
OF THE WEEK FOR NOW.
&&

.MARINE...WILL BE CONTINUING MINIMAL GALE WARNING FOR GUSTS TO 35 KTS
OVERNIGHT.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...GALE WARNING.
NH...FLW FOR MERRIMACK/STRAFFORD/ROCKINGHAM COUNTINES
     GALE WARNING.
&&
Hazardous weather outlook, Apr 1, 5:00 PM EST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
500 PM EST THU APR 1 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-021000-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
500 PM EST THU APR 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

SLOW MOVING LOW PRESSURE OVER THE MID ATLANTIC REGION WILL MAINTAIN A
MOIST FLOW OF AIR ACROSS THE AREA THROUGH FRIDAY.  PERIODS OF RAIN
TODAY WILL CAUSE SMALL RIVERS AND STREAMS TO BE ON THE RISE. FLOOD
WARNINGS HAVE BEEN ISSUED FOR SMALL RIVERS AND STREAMS THROUGH TONIGHT
FOR MERRIMACK...STRAFFORD AND ROCKINGHAM COUNTIES.

.DAYS TWO THROUGH SEVEN...

MORE RAINFALL FROM THE SYSTEM OVER THE MID ATLANTIC REGION WILL CAUSE
ADDITIONAL RISES ON RIVERS AND STREAMS DURING FRIDAY. THE BEST CHANCE
FOR STREAMS AND RIVERS TO REACH BANKFULL WILL BE OVER THE SOUTHERN
TWO-THIRDS OF NEW HAMPSHIRE AND SOUTHERN MAINE. LATER STATEMENTS AND
FORECASTS FROM THE NATIONAL WEATHER SERVICE WILL KEEP YOU INFORMED ON
THE PROGRESS OF THIS WEATHER SYSTEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS BOTH TODAY
AND FRIDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Interior York

When
April 2, 12:00 AM EST to April 3, 8:00 PM EST
Where
Interior York forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Flood, Coastal York

When
April 2, 12:00 AM EST to April 3, 8:00 PM EST
Where
Coastal York forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Flood, Coastal Cumberland

When
April 2, 12:30 PM EST to 8:00 PM EST
Where
Coastal Cumberland forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Flood, Interior Cumberland

When
April 2, 12:30 PM EST to 8:00 PM EST
Where
Interior Cumberland forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394643, 5394644, 5394645, 5394646.